Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Euler’s definition of the derivative

Author: Harold M. Edwards
Journal: Bull. Amer. Math. Soc. 44 (2007), 575-580
MSC (2000): Primary 01A50; Secondary 01-01, 03-03
Published electronically: June 8, 2007
MathSciNet review: 2338366
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Euler’s method of defining the derivative of a function is not a failed effort to describe a limit. Rather, it calls for rewriting the difference quotient in a way that remains meaningful when the denominator is zero.

References [Enhancements On Off] (What's this?)

  • Carl B. Boyer, A history of mathematics, John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0234791
  • William Dunham, The calculus gallery, Princeton University Press, Princeton, NJ, 2005. Masterpieces from Newton to Lebesgue. MR 2112402
  • Euler, Foundations of differential calculus, Springer-Verlag, New York, 2000. Translated from the Latin by John D. Blanton. MR 1753095
  • Leonhard Euler, Introduction to analysis of the infinite. Book I, Springer-Verlag, New York, 1988. Translated from the Latin and with an introduction by John D. Blanton. MR 961255
  • Morris Kline, Mathematical thought from ancient to modern times, Oxford University Press, New York, 1972. MR 0472307
  • Dirk J. Struik, A concise history of mathematics, 4th ed., Dover Publications, Inc., New York, 1987. MR 919604

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 01A50, 01-01, 03-03

Retrieve articles in all journals with MSC (2000): 01A50, 01-01, 03-03

Additional Information

Harold M. Edwards
Affiliation: Department of Mathematics, New York University, 251 Mercer Street, New York, New York 10012

Keywords: Elliptic curves, elliptic functions, Riemann surfaces of genus one
Received by editor(s): January 26, 2007
Published electronically: June 8, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.